North Dakota, 2004

Blizzard in North Dakota, February 10 to 11, 2004

February 10 to 11, 2004 · NWS BIS · 35 events in 35 counties and zones

The winter storm warning for western and central North Dakota was upgraded to a blizzard warning in the afternoon of the 10th. Strong winds of 50 mph combined with snow had reduced visibilities to zero at times by the late afternoon hours and remained at or near zero through the night.

Where it happened

Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

The winter storm warning for western and central North Dakota was upgraded to a blizzard warning in the afternoon of the 10th. Strong winds of 50 mph combined with snow had reduced visibilities to zero at times by the late afternoon hours and remained at or near zero through the night. A gradual improvement began in the morning of the 11th. Snow drifts to 20 feet were reported in the northwestern areas of the state. Local and county snow removal equipment was not sufficient to move the snow and local and county governments requested state assistance. Many roads and parts of Interstate 94 were closed stranding numerous motorist and bringing travel to a standstill. The railroad system in the northern parts of the state were also halted due to the large snow drifts. A Amtrak train became stuck near Epping North Dakota and had to backup to Williston North Dakota, about 15 miles to the southwest. Numerous vehicles went into ditches, stalled out or became stuck in the heavy snowdrifts. Only minor injuries (indirect) were reported. Snowfall from the storm only amounted to around an inch, however snowpack from previous snow events combined with the strong winds created blizzard conditions throughout western and central North Dakota. Conditions rapidly improved by the late morning on the 11th as the storm system exited the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Feb 10, 2:25 PM CST, 24 minutes earlier.

Area forecast discussion, Feb 10, 2:25 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
225 PM CST TUE FEB 10 2004

.SHORT TERM...
ALL INDICATORS POINT TOWARD BLIZZARD CONDITIONS...ENORMOUS SURFACE
PRESSURE RISES IN EXCESS OF 10MB/3HR...STRONG COLD ADVECTION...AND
STRONG UNIDIRECTIONAL UPPER WINDS. WITH THE PRESSURE RISE BUBBLE
STILL IN PLACE OVER SOUTHERN ND AT 18Z WED...WINDS MAY BE SLOW TO
SUBSIDE DURING WEDNESDAY AFTERNOON. THUS WILL KEEP WARNING GOING IN
MY SOUTHEAST ZONES TILL 00Z THURS. WILL HOLD TEMPERATURES STEADY
WEDNESDAY DUE TO THE COLD ADVECTION PATTERN.

.LONG TERM...
FRIDAY NIGHT THROUGH TUESDAY...
A SURFACE HIGH WILL SLIDE ACROSS THE CENTRAL PLAINS SATURDAY NIGHT
AND SUNDAY AND TEMPS SUNDAY MORNING COULD SLIDE BELOW ZERO IN THE
NORTHEAST ZONES...BUT THE COLD AIR WILL MOVE OUT RAPIDLY AS THE
UPPER LEVEL PATTERN CHANGES AND DEVELOPS NEAR ZONAL FLOW ACROSS THE
REGION.  THIS POINTS TOWARD A MILDER PERIOD WITH TEMPS AT OR A
LITTLE ABOVE NORMAL.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WARNING ALL ZONES TONIGHT AND WEDNESDAY MORNING...CONTINUING
THROUGH WEDNESDAY AFTERNOON IN THE JAMES RIVER VALLEY REGION.
&&

RSL
Hazardous weather outlook, Feb 10, 5:57 AM CST, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
557 AM CST TUE FEB 10 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-111130-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
557 AM CST TUE FEB 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FAST MOVING STORM SYSTEM WILL MOVE THROUGH WESTERN AND CENTRAL
NORTH DAKOTA THIS AFTERNOON AND TONIGHT. STRONG NORTHWEST WINDS
GUSTING TO 40 MPH OR HIGHER AND LIGHT SNOW WILL CAUSE
CONSIDERABLE BLOWING AND DRIFTING SNOW AND NEAR BLIZZARD
CONDITIONS IN OPEN COUNTRY...MAINLY TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG NORTHWEST WINDS TO 40 MPH WILL COVER WESTERN AND CENTRAL
NORTH DAKOTA WEDNESDAY MORNING. LIGHT SNOW COMBINED WITH THE
WIND WILL CAUSE CONSIDERABLE BLOWING AND DRIFTING SNOW AND
NEAR BLIZZARD CONDITIONS IN OPEN COUNTRY. WIND CHILLS WILL
RANGE 20 TO 30 BELOW WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND COOPERATIVE OBSERVERS...PLEASE CONTACT THE
BISMARCK NWS OFFICE WITH SNOWFALL REPORTS OR ANY PERTINENT WEATHER
INFORMATION.

TURNER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

35 blizzard. Local standard time, as filed.

Blizzard, Adams

When
February 10, 2:49 PM CST to February 11, 12:00 PM CST
Where
Adams forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

Blizzard, Billings

When
February 10, 2:49 PM CST to February 11, 12:00 PM CST
Where
Billings forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

Blizzard, Bottineau

When
February 10, 2:49 PM CST to February 11, 12:00 PM CST
Where
Bottineau forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

Blizzard, Bowman

When
February 10, 2:49 PM CST to February 11, 12:00 PM CST
Where
Bowman forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

Blizzard, Burke

When
February 10, 2:49 PM CST to February 11, 12:00 PM CST
Where
Burke forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

Blizzard, Burleigh

When
February 10, 2:49 PM CST to February 11, 12:00 PM CST
Where
Burleigh forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

Blizzard, Dickey

When
February 10, 2:49 PM CST to February 11, 12:00 PM CST
Where
Dickey forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

Blizzard, Divide

When
February 10, 2:49 PM CST to February 11, 12:00 PM CST
Where
Divide forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.815, -103.487 (the zone’s center; the record gives no point)

Blizzard, Dunn

When
February 10, 2:49 PM CST to February 11, 12:00 PM CST
Where
Dunn forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

Blizzard, Emmons

When
February 10, 2:49 PM CST to February 11, 12:00 PM CST
Where
Emmons forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

Blizzard, Foster

When
February 10, 2:49 PM CST to February 11, 12:00 PM CST
Where
Foster forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

Blizzard, Golden Valley

When
February 10, 2:49 PM CST to February 11, 12:00 PM CST
Where
Golden Valley forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

Blizzard, Grant

When
February 10, 2:49 PM CST to February 11, 12:00 PM CST
Where
Grant forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

Blizzard, Hettinger

When
February 10, 2:49 PM CST to February 11, 12:00 PM CST
Where
Hettinger forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

Blizzard, Kidder

When
February 10, 2:49 PM CST to February 11, 12:00 PM CST
Where
Kidder forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

Blizzard, La Moure

When
February 10, 2:49 PM CST to February 11, 12:00 PM CST
Where
La Moure forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

Blizzard, Logan

When
February 10, 2:49 PM CST to February 11, 12:00 PM CST
Where
Logan forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

Blizzard, McHenry

When
February 10, 2:49 PM CST to February 11, 12:00 PM CST
Where
McHenry forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

Blizzard, McIntosh

When
February 10, 2:49 PM CST to February 11, 12:00 PM CST
Where
McIntosh forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

Blizzard, McKenzie

When
February 10, 2:49 PM CST to February 11, 12:00 PM CST
Where
McKenzie forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

Blizzard, McLean

When
February 10, 2:49 PM CST to February 11, 12:00 PM CST
Where
McLean forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Blizzard, Mercer

When
February 10, 2:49 PM CST to February 11, 12:00 PM CST
Where
Mercer forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

Blizzard, Morton

When
February 10, 2:49 PM CST to February 11, 12:00 PM CST
Where
Morton forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Blizzard, Mountrail

When
February 10, 2:49 PM CST to February 11, 12:00 PM CST
Where
Mountrail forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

Blizzard, Oliver

When
February 10, 2:49 PM CST to February 11, 12:00 PM CST
Where
Oliver forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

Blizzard, Pierce

When
February 10, 2:49 PM CST to February 11, 12:00 PM CST
Where
Pierce forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

Blizzard, Renville

When
February 10, 2:49 PM CST to February 11, 12:00 PM CST
Where
Renville forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

Blizzard, Rolette

When
February 10, 2:49 PM CST to February 11, 12:00 PM CST
Where
Rolette forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

Blizzard, Sheridan

When
February 10, 2:49 PM CST to February 11, 12:00 PM CST
Where
Sheridan forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

Blizzard, Sioux

When
February 10, 2:49 PM CST to February 11, 12:00 PM CST
Where
Sioux forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Blizzard, Slope

When
February 10, 2:49 PM CST to February 11, 12:00 PM CST
Where
Slope forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

Blizzard, Stark

When
February 10, 2:49 PM CST to February 11, 12:00 PM CST
Where
Stark forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

Blizzard, Stutsman

When
February 10, 2:49 PM CST to February 11, 12:00 PM CST
Where
Stutsman forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

Blizzard, Ward

When
February 10, 2:49 PM CST to February 11, 12:00 PM CST
Where
Ward forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Blizzard, Williams

When
February 10, 2:49 PM CST to February 11, 12:00 PM CST
Where
Williams forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384740, 5384741, 5384742, 5384743, 5384744, 5384745, 5384746, 5384747, 5384748, 5384749, 5384750, 5384751, 5384752, 5384753, 5384754, 5384755, 5384756, 5384757, 5384758, 5384759, 5384760, 5384761, 5384762, 5384763, 5384764, 5384765, 5384766, 5384767, 5384768, 5384769, 5384770, 5384771, 5384772, 5384773, 5384774.